Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Have PCOD. On spirolactone to treat acne, BCP and primolut N. Reason for brown discharge?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
I was detected with PCOD last yaer, and after taking BCP the cysts were no longer there. I was on spirolactone to treat acne after that. I am having brown discharge one week after my periods every month. I have been taking primulut n to regulate my cycles. What could be the reason for the brown discharge?
Posted Mon, 6 May 2013 in Menstruation and Miscarriage
Answered by Dr. Shanti Vennam 40 minutes later

Thanks for writing to us.

The prime manifestation in PCOD is the disturbed hypothalamo-pituitary-ovarian axis; reflecting as disturbed cycles. Metropathic cycles are a common feature of this condition. There is an excess of estrogen production most often while progesterone levels are insufficient. This is the reason why ovulation fails and also there is breakthrough bleeding. Breakthrough bleeding occurs when there is so much hyperplasia of the endometrium and the blood supply is no longer sufficient and shredding occurs.

As you said you have been using Primolut-N to regularize your cycles, it could be possible that you may be experiencing breakthrough bleeding as the effect of the hormone wears off. Perhaps this could be alleviated by adjusting the dose of the medication you are using. At the same time, you should also have a check up to rule out other causes as the source of the bleeding.

hope I have answered your query. Please feel free to contact if you need further clarifications. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Have PCOD. On spirolactone to treat acne, BCP and primolut N. Reason for brown discharge? 10 minutes later
How long will it take to stop completely? does taking primulut n have any side effect? can i plan a family while m on this medicine?
Answered by Dr. Shanti Vennam 3 hours later

Thanks for writing back.

The breakthrough bleeding you are experiencing right now would be corrected with proper dosing of progesterone. Short term usage of the drug has usually been safe in many cases, but it does have side effects. There may be nausea, diarrhea, rashes, thrombo-embolic manifestations and so on. You cannot plan a family while on this medicine as it is not safe for the baby if conception occurs.

Moreover, since you have PCOD, you would need the standard protocol investigations like complete hormonal profile,glucose tolerance test, DHEAS levels, trans-vaginal sonogram, tubal patency test and ovarian reserve along with male factor assessment. You may need ovulation induction along with follicular monitoring and timed intercourse. You should maintain a healthy weight and a regular daily exercise and eat healthy.

Hope I have clarified your doubt. Please get back if you have any more queries. I will be ready to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor